Montana, 2004

Damaging Wind in Montana, May 8, 2004

May 8, 2004 · NWS GGW · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 8, 2:10 AM MST, 10 hours 41 minutes earlier.

Area forecast discussion, May 8, 2:10 AM MST, 10 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
310 AM MDT SAT MAY 8 2004

.SHORT TERM...FOR NORTHEAST MONTANA TODAY THROUGH MONDAY...VERY
ACTIVE WEATHER SHAPING UP THROUGH THE SHORT TERM WITH A LOT OF
DIFFERENT WEATHER FEATURES TO WATCH. COOL FRONT THAT BACKED IN
EARLIER STILL A WEATHER PLAYER IN THE NORTHERN PART OF THE CWA THIS
MORNING. A FEW SHOWERS HAVE DEVELOPED IN THE EXTREME NORTHEAST SO
ADDED IN AN ISOLATED MENTION. FRONT WILL LIFT OUT AS SURFACE HIGH IN
CANADA CONTINUES TO SHIFT EAST. IN ADDITION...INSTABILITY STILL
KEEPING TOGETHER IN THE SOUTHEAST AND A ROGUE THUNDERSTORM STILL
HOLDING TOGETHER IN WESTERN PRAIRIE COUNTY.  ADDED IN SOME POPS IN
THAT AREA AS WELL. LATER TODAY...THERMAL RIDGE RE-BUILDS INTO THE
AREA AND EXPECT ANOTHER WARM DAY. ATMOSPHERE AGAIN BECOMES
UNSTABLE...THIS TIME SHIFTING TO THE NORTHEAST A BIT MORE THAN
YESTERDAY. BEST CHANCE OF STRONGER CONVECTION STILL IN THE SOUTHEAST
PART OF THE FORECAST AREA WHERE IMPRESSIVE CAPES AND INSTABILITY THE
GREATEST. HIGHER DEWPOINTS STILL ADVERTISED TO BE ADVECTED IN. WOULD
BE A GOOD SEVERE WEATHER SITUATION...BUT MODELS CONTINUE TO KEEP
ATMOSPHERE BELOW 700 MB EXTREMELY DRY. WILL FOREGO A MENTION OF
SEVERE STORMS IN THE ZONES. HOWEVER...FAVORABLE SITUATION FOR GUSTY
THUNDERSTORM WINDS AND WILL INCLUDE A MENTION OF THIS. OTHER CONCERN
WITH CONVECTION TODAY PERTAINS TO FIRE WEATHER. WITH SUCH AN
INVERTED-V SOUNDING...HIGHLY DOUBT MUCH RAIN WILL HIT THE GROUND.
HAVE DECIDED TO ISSUE A FIRST PERIOD FIRE WEATHER WATCH FOR DRY
THUNDERSTORMS IN THE SOUTH SINCE COVERAGE LOOKS TO BE MORE
WIDESPREAD THAN AS OF LATE.

THERMAL RIDGE COLLAPSES TONIGHT AS SURFACE FEATURE SHIFTS EAST.
COLDER AIR WILL BEGIN TO FILTER INTO THE REGION OVERNIGHT AND WILL
START A COOLING TREND IN THE FORECAST. ATTENTION THEN QUICKLY TURNS
TO IMPRESSIVE SYSTEM THAT STRENGTHENS IN NORTHERN ALBERTA AND
SASKATCHEWAN. AS IT MOVES EAST...STRONG COLD FRONT DROPS IN FROM THE
NORTH ON SUNDAY. HAVE BEEN CARRYING SOME SLIGHT CHANCE POPS FOR
FRONTAL PASSAGE...AND THIS IDEA STILL ON TRACK.  HOWEVER...MODELS
HAVE SLOWED IT DOWN A BIT. CONSIDERED DELAYING POPS...BUT WILL GIVE
ANOTHER MODEL RUN AND LET NEXT SHIFT DECIDE. FRONT WILL PRODUCE SOME
PRETTY STRONG WINDS...BUT NOT EXPECTING ANYTHING NEAR HIGH WIND
CRITERIA AT THIS TIME. COLD AIR ADVECTION PRETTY IMPRESSIVE FOR THIS
TIME OF YEAR...AND STRONG PRESSURE RISES TO ALSO HELP KEEP WINDS UP.
DID WARM UP HIGH TEMPERATURES ON SUNDAY SINCE THINK SLOWER FRONTAL
PASSAGE BEST...BUT TEMPERATURES WILL QUICKLY FALL IN THE
EVENING...ESPECIALLY IN THE NORTH. COOL HIGH PRESSURE QUICKLY SLIDES
IN OVER THE REGION BY EARLY MONDAY...BUT ALREADY BEGINS TO GET
PUSHED OUT BY DEVELOPING SYSTEM FROM THE SOUTHWEST. COOLEST
TEMPERATURES WILL BE IN THE NORTHEAST ON MONDAY WHERE COOLER AIR
LINGERS LONGEST. POTENTIAL FOR A RATHER SHARP TEMPERATURE GRADIENT
FOR HIGH TEMPERATURES THAT DAY. THINGS GET REALLY INTERESTING AS
NEXT SYSTEM APPROACHES IN THE LONG TERM PERIOD... STROOZAS

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY...
MODELS ARE LOOKING VERY SIMILAR DURING THIS PERIOD...DIGGING AN
UPPER TROUGH OVER WESTERN STATES THROUGH WEDNESDAY. LOOKING CLOSER
AT THE LOWER AND MID LEVELS...THE GFS LOOKS A BIT OVERDONE...WITH
THE ECMWF SOLUTION LOOKING MORE REASONABLE.

SOME ENERGY AT THE BASE OF THE TROUGH EJECTS OUT ACROSS THE WESTERN
STATES...PRODUCING SIGNIFICANT CYCLOGENESIS OVER IDAHO LATE MONDAY.
A DISTINGUISHED DEFORMATION ZONE IS EXPECTED TO LAY OUT NORTH AND
WEST OF THIS LOW...SPREADING A HEALTHY SWATH OF PRECIPITATION INTO
NE MT BY TUESDAY. PRECIPITATION SHOULD GRADUALLY TURN TO SNOW
TUESDAY NIGHT AND POSSIBLY ACCUMULATING BY WEDNESDAY MORNING.
PRECIPITATION SHOULD PULL OUT OF THE AREA BY LATE WEDNESDAY. THE
UPPER TROUGH LOOKS TO PROGRESS EAST THROUGH THE END OF THE WEEK.
THEREFORE A WARMING TREND TO TAKE PLACE WITH TEMPERATURES REBOUNDING.

DROPPED TEMPERATURES TUESDAY THROUGH FRIDAY...BUT NOT NEARLY AS COLD
AS THE MEX GUIDANCE. INCREASED SNOW MENTION IN THE GRIDS THANKS TO
THE CONTINUED MODEL RUN TO RUN CONSISTENCY. WILL MENTION POSSIBLE
SNOW ACCUMULATIONS...WITH THE BEST SHOT OCCURRING IN THE LITTLE
ROCKIES. SOME ACCUMULATIONS IN THE LOWER ELEVATIONS ARE POSSIBLE AS
WELL.   JAMBA

&&

.GGW WATCHES/WARNINGS/ADVISORIES...
   FIRE WEATHER WATCH FOR ZONES 121 AND 122 TODAY THROUGH THIS
EVENING FOR DRY THUNDERSTORMS.

&&
Hazardous weather outlook, May 8, 4:52 AM MST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
552 AM MDT SAT MAY 8 2004

MTZ021>027-091147-
DAWSON-GARFIELD-MCCONE-PETROLEUM-PRAIRIE-RICHLAND-WIBAUX-
552 AM MDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA

.DAY ONE...

A FIRE WEATHER WATCH IS IN EFFECT THROUGH 8 PM THIS EVENING FOR
SCATTERED DRY THUNDERSTORMS. SEE GTFRFWGGW OR WWUS85 FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

A DEVELOPING STORM SYSTEM WILL BE MOVING EAST OUT OF THE NORTHERN AND
CENTRAL ROCKIES TUESDAY. PRECIPITATION IS EXPECTED TO ACCOMPANY THE
STORM AND SPREAD INTO PORTIONS OF NORTHEAST MONTANA TUESDAY. COLDER
AIR WORKING INTO THE STORM MAY BRING SNOW TO THE AREA BY WEDNESDAY
MORNING WITH LIGHT ACCUMULATIONS...ESPECIALLY TO THE HIGHER
ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016>020-059>062-091147-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-DANIELS-
EASTERN ROOSEVELT-NORTHERN PHILLIPS-NORTHERN VALLEY-SHERIDAN-
SOUTHWEST PHILLIPS-WESTERN ROOSEVELT-
552 AM MDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A DEVELOPING STORM SYSTEM WILL BE MOVING EAST OUT OF THE NORTHERN AND
CENTRAL ROCKIES TUESDAY. PRECIPITATION IS EXPECTED TO ACCOMPANY THE
STORM AND SPREAD INTO PORTIONS OF NORTHEAST MONTANA TUESDAY. COLDER
AIR WORKING INTO THE STORM MAY BRING SNOW TO THE AREA BY WEDNESDAY
MORNING WITH LIGHT ACCUMULATIONS...ESPECIALLY TO THE HIGHER
ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TFJ

The radar

The Glasgow radar (KGGW), 56 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Valley

When
May 8, 12:51 PM MST
Where
Valley County, 34 mi SW of Glasgow
Measured
62 kt (71 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.850, -107.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393538.